Eczemaletters

Making sense of eczema

Eczemaletters header image 4

Entries from December 2009

Facial corticosteroid addictive dermatitis in Guiyang City, China.

December 30th, 2009 · No Comments

Facial corticosteroid addictive dermatitis in Guiyang City, China.

Clin Exp Dermatol. 2009 Dec 8;

Authors: Lu H, Xiao T, Lu B, Dong D, Yu D, Wei H, Chen HD

Summary Facial corticosteroid addictive dermatitis (FCAD) has rapidly emerged as a health problem in China in recent years, because of the uncontrolled use of topical steroids. In total, 312 patients with FCAD from Guiyang, China were entered into a study. In this study, FCAD was classified into five types: dermatitis (n = 109; 34.9%), acne (n = 78; 25%), rosacea (n = 64; 20.5%), angiotelectasia (n = 30; 9.6%) and dermotrophia/hyperpigmentation (n = 31; 9.9%). Improper advertisement by manufacturers, availability of steroids without prescription, improper prescribing by doctors, and patient misuse of medication has resulted in the rapid emergence of FCAD in China. Public awareness and physician and patient education of the potential side-effects of topical corticosteroids should be improved.

PMID: 20015284 [PubMed - as supplied by publisher]

[Read more →]

→ Leave a CommentTags: Research→ Discuss article in Forum

No Increased Risk of Cancer after Coal Tar Treatment in Patients with Psoriasis or Eczema.

December 30th, 2009 · No Comments

No Increased Risk of Cancer after Coal Tar Treatment in Patients with Psoriasis or Eczema.

J Invest Dermatol. 2009 Dec 17;

Authors: Roelofzen JH, Aben KK, Oldenhof UT, Coenraads PJ, Alkemade HA, van de Kerkhof PC, van der Valk PG, Kiemeney LA

Coal tar is an effective treatment for psoriasis and eczema, but it contains several carcinogenic compounds. Occupational and animal studies have shown an increased risk of cancer after exposure to coal tar. Many dermatologists have abandoned this treatment for safety reasons, although the risk of cancer after coal tar in dermatological practice is unclear. This large cohort study included 13,200 patients with psoriasis and eczema. Information on skin disease and treatment, risk factors, and cancer occurrence was retrieved from medical files, questionnaires, and medical registries. Proportional hazards regression was used to evaluate differences in cancer risk by treatment modality. Patients treated with coal tar were compared with a reference category of patients treated with dermatocorticosteroids (assumed to carry no increased cancer risk). The median exposure to coal tar ointments was 6 months (range 1-300 months). Coal tar did not increase the risk of non-skin malignancies (hazard ratio (HR) 0.92; 95% confidence interval (CI) 0.78-1.09), or the risk of skin cancer (HR 1.09; 95% CI 0.69-1.72). This study has sufficient power to show that coal tar treatment is not associated with an increased risk of cancer. These results indicate that coal tar can be maintained as a safe treatment in dermatological practice.Journal of Investigative Dermatology advance online publication, 17 December 2009; doi:10.1038/jid.2009.389.

PMID: 20016499 [PubMed - as supplied by publisher]

[Read more →]

→ Leave a CommentTags: Research→ Discuss article in Forum

FLG mutations in ichthyosis vulgaris and atopic eczema: spectrum of mutations and population genetics.

December 17th, 2009 · No Comments

Related Articles

FLG mutations in ichthyosis vulgaris and atopic eczema: spectrum of mutations and population genetics.

Br J Dermatol. 2009 Dec 2;

Authors: Akiyama M

Filaggrin is a key protein involved in skin barrier function. Mutations in the gene encoding filaggrin (FLG) have been identified as the cause of ichthyosis vulgaris and have been shown to be major predisposing factors for atopic eczema (AE), initially in European populations. Subsequently, FLG mutations were identified in Japanese, Chinese, Taiwanese and Korean populations. It was demonstrated that FLG mutations are closely associated with AE in the Japanese population. Notably, the same FLG mutations identified in the European population were rarely found in Asians. These results exemplify differences in filaggrin population genetics between Europe and Asia. For mutation screening, background information needs to be obtained on prevalent FLG mutations for each geographical population. It is therefore important to establish the global population genetics maps for FLG mutations. Mutations at any site within FLG, even mutations in C-terminal imperfect filaggrin repeats, cause significant reductions in amounts of profilaggrin/filaggrin peptide in patient epidermis as the C-terminal region is essential for proper processing of profilaggrin into filaggrin. Thus, no genotype-phenotype correlation has been observed in patients with FLG mutations. A restoration of the barrier function seems a feasible and promising strategy for treatment and prevention in individuals with filaggrin deficiency.

PMID: 19958351 [PubMed - as supplied by publisher]

[Read more →]

→ Leave a CommentTags: Research→ Discuss article in Forum

Case of autoimmune progesterone dermatitis presenting as fixed drug eruption.

December 17th, 2009 · No Comments

Related Articles

Case of autoimmune progesterone dermatitis presenting as fixed drug eruption.

J Dermatol. 2009 Dec;36(12):643-5

Authors: Asai J, Katoh N, Nakano M, Wada M, Kishimoto S

Autoimmune progesterone dermatitis is a rare disorder that presents as a cyclical cutaneous eruption during the luteal phase of the menstrual cycle. It typically occurs in women due to an autoimmune phenomenon to endogenous progesterone production. We describe a 34-year-old woman with an erythematous round plaque with blistering, which recurred a few days before her menstrual cycle, at the identical site on the left arm. The diagnosis of autoimmune progesterone dermatitis is made with i.d. skin testing on the affected lesion with progesterone. After the beginning of oral prednisolone (40 mg daily) therapy during menstruation, although slight recurrence appeared, the severity was significantly improved.

PMID: 19958448 [PubMed - in process]

[Read more →]

→ Leave a CommentTags: Research→ Discuss article in Forum

Hand-foot syndrome and seborrheic dermatitis-like eruption induced by erlotinib.

December 4th, 2009 · No Comments

Hand-foot syndrome and seborrheic dermatitis-like eruption induced by erlotinib.

Dermatol Online J. 2009;15(11):2

Authors: Benomar S, Boutayeb S, Afifi Y, Hamada S, Bouhllab J, Hassam B, Errihanni H

Erlotinib is an epidermal growth factor receptor tyrosine kinase inhibitor that is responsible for several cutaneous side effects. We report a case of hand-foot syndrome associated with a papulo-pustular and seborrheic dermatitis-like eruption of the face in a 61-year-old patient treated with erlotinib for lung cancer.

PMID: 19951638 [PubMed - in process]

[Read more →]

→ Leave a CommentTags: Research→ Discuss article in Forum

No association between nickel allergy and reporting cosmetic dermatitis from mascara or eye shadow: a cross-sectional general population study.

December 2nd, 2009 · No Comments

No association between nickel allergy and reporting cosmetic dermatitis from mascara or eye shadow: a cross-sectional general population study.

J Eur Acad Dermatol Venereol. 2009 Nov 19;

Authors: Thyssen JP, Linneberg A, Menné T, Nielsen NH, Johansen JD

Background In theory, all pigmented make-up products may contain metal allergens including nickel. Eyelid dermatitis has previously been observed among nickel allergic dermatitis patients following exposure to nickel containing mascara and eye shadow. However, an association between nickel eyelid dermatitis and nickel in make-up products remains controversial. Objective This cross-sectional patch test study investigated whether the frequency of self-reported cosmetic dermatitis from mascara or eye shadow use was higher among nickel allergic Danish women than women without nickel allergy. Methods In 2006, a total of 1843 18-69 year old women completed a postal questionnaire including questions on cosmetic dermatitis and were patch tested with nickel sulphate. Data were analysed by logistic regression analyses and associations were expressed as odds ratios (ORs) with 95% confidence intervals (CIs). Results The prevalence of nickel allergy was similar among women who reported cosmetic dermatitis from eye shadow or mascara and among women who did not report such symptoms. Cosmetic dermatitis was positively associated with self-reported atopic dermatitis and age. Conclusion Overall, no association between having nickel allergy and reporting cosmetic dermatitis from mascara or eye shadow use was found in the general population. This does not exclude a causal relationship in selected cases.

PMID: 19929935 [PubMed - as supplied by publisher]

[Read more →]

→ Leave a CommentTags: Research→ Discuss article in Forum